Some patients who complain of muscle cramps, weak muscles and lethargy may have low potassium levels.
Hypokalemia is the medical term for having too little potassium in your blood and this can cause other problems like an irregular heartbeat, difficulty breathing, constipation and kidney problems.
Normally, your blood potassium level is 3.6 to 5.2 millimoles per liter (mmol/L). A very low potassium level (less than 2.5 mmol/L) can be life-threatening and requires urgent medical attention.
Potassium (the element symbol of which is K) is one of many substances called “electrolytes” that help carry electrical signals between cells in the body. Having enough potassium is important because cells rely on electrical signals to work properly.
The main symptom of hypokalemia is muscle weakness. The weakness usually starts in the legs and then spreads to the middle of the body and the arms. It can get so bad that you cannot move at all. Some patients may notice problems and weakness during exercise.
Breathing is also controlled by muscles and having a low potassium can cause you to stop breathing. The heart is also a muscle and a low potassium can disrupt the electrical signals that control the heart. A low potassium can also lead to damage to muscles, such as rhabdomyolysis (the topic of last week’s column).
A low potassium can also affect how your kidneys regulate electrolytes and fluid in the body. Patients may notice increased urination, as well as increased thirst. Excessive urination can also lead to low levels of potassium.
Hypokalemia most often happens when patients have been vomiting or had diarrhea for more than a couple of days. It can also happen when taking medicine called diuretics, such as hydrochlorothiazide and furosemide, often used when patients have to get rid of excess fluid in the body. Vomiting, diarrhea and these medicines can cause the body to lose too much potassium.
You can also lose too much potassium with excessive intake of alcohol, overusing laxatives and excessive sweating. Some conditions where hormones are made in excess by the thyroid and adrenal glands can also cause patients to have low potassium levels. Some asthma medications and antibiotics can also cause potassium levels to drop.
Low potassium levels are usually detected during testing for other illnesses, or if patients are taking diuretics. It is uncommon for a low potassium to cause just muscle cramps alone if you are feeling well in general.
Tests include blood and urine tests, and depending on your age, other symptoms and individual situation, your doctor may order other additional tests. Having a low potassium can also affect your blood pressure and heart, so your doctor might also check your heart rhythm with an electrocardiogram (ECG).
Treatment usually involves taking potassium in pill form. In cases where potassium levels are dangerously low or causing an abnormal heart rhythm, it can be given through a thin tube that goes into a vein, or intravenously, and you will be watched closely at the hospital.
If the cause of the low potassium was caused by a medicine you take, your doctor might change your dose or switch you to a different medicine. Always check with your doctor before you stop any medicine.
Unless they’re prescribed by your doctor, and you’re being closely monitored, do not take any potassium supplements on your own. This might cause too much potassium to build up in your system, which could lead to an excess of potassium, or hyperkalemia, which can be life- threatening when levels are too high and can cause your heart to stop beating.
Low potassium levels are rarely due to a dietary deficiency, but be careful also of ingesting large quantities of foods that are high in potassium such as bananas and buko juice just to keep your potassium levels up. This is not safe in certain health conditions, such as kidney disease, and can also lead to high potassium levels.
If you think you may have hypokalemia, consult your doctor to get the correct diagnosis and the proper treatment.